Minnesota, 2025

Hail in Minnesota, September 21, 2025

September 21, 2025 · NWS FSD · 11 events in 3 counties and zones

A weak mid-level wave dropped slowly southeast across northern Minnesota on the afternoon and evening of September 21 and into an environment with 35 kts of deep-layer shear and 1000-1500 J/kg MUCAPE. 75 to 2 inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A weak mid-level wave dropped slowly southeast across northern Minnesota on the afternoon and evening of September 21 and into an environment with 35 kts of deep-layer shear and 1000-1500 J/kg MUCAPE. Scattered slow-moving thunderstorms developed in the vicinity of a diffuse warm frontal boundary and produced hail up to 1.75 to 2 inches in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 21, 1:24 PM CST, 3 hours 9 minutes earlier. Its key messages:

  • Isolated to scattered thunderstorm development is expected after 3-4 PM this afternoon. A couple of severe storms will be possible, with half dollar size hail and 50-60 mph wind gusts the greatest risks into the late evening.
  • Fog is expected again tonight into Monday morning. Locally dense fog with visibility below one mile is possible.
  • Lingering thunderstorm risks on Monday afternoon and evening, through greatest chances remain along and south of US Highway 20. Severe weather risk is very low.
  • A few rain chances early this week; otherwise, dry with temperatures near to above normal into the upcoming weekend.
Area forecast discussion, Sep 21, 1:24 PM CST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
224 PM CDT Sun Sep 21 2025

.KEY MESSAGES...

- Isolated to scattered thunderstorm development is expected
  after 3-4 PM this afternoon. A couple of severe storms will be
  possible, with half dollar size hail and 50-60 mph wind gusts
  the greatest risks into the late evening.

- Fog is expected again tonight into Monday morning. Locally
  dense fog with visibility below one mile is possible.

- Lingering thunderstorm risks on Monday afternoon and evening,
  through greatest chances remain along and south of US Highway
  20. Severe weather risk is very low.

- A few rain chances early this week; otherwise, dry with
  temperatures near to above normal into the upcoming weekend.

&&

.DISCUSSION...
Issued at 222 PM CDT Sun Sep 21 2025

NOW THROUGH TONIGHT: Have seen a few weak showers develop early this
afternoon from roughly Mitchell northeast toward Marshall and Tracy,
MN. Given the cap still in place, these showers have been struggling
to maintain themselves for more than about 30 minutes. Focus of the
development so far has been in the vicinity of the somewhat diffuse
warm front, from south of Winner to near Mitchell to Marshall
(easier to pick out with the wind shift). We've warmed into the
mid/upper 70s to lower 80s.

Mid and upper level low continues to spin across northern MN, with a
trough swinging through the Dakotas into NE today - evident on water
vapor satellite imagery. This, along with a warm front across the
area brings shower/storm chances this afternoon and into tonight.
Capping in place through the early afternoon, so it may take a bit
of time for the cap to break and storms to form. Storms appear most
likely across southwestern MN where the synoptic forcing (vort lobe,
WAA, and proximity to the upper low) is most coincident with the
boundary. Confidence is lower in the southwestern extent of storms
through tonight, but could see development back into northern NE.
Expect storms to begin developing around 3-4 PM, although some CAM
guidance this morning has begun to trend later (toward 5-6 PM).
Storms may linger into the overnight hours in southwestern MN and
far northern IA where the LLJ is strongest.

Isolated strong to severe storms are possible, although the
strongest shear and instability appear to be offset in space and
time this afternoon and into tonight. However, still could see 1000-
1500 J/kg of MUCAPE, 25-30 kts of bulk shear (up to around 35 kts in
southwestern MN) and mid level lapse rates around 6.5-7 deg C/km.
Main hazard with any stronger storms will be hail to half dollar
size, with secondary hazard of wind gusts of 50-60 mph. Although
risk remains very low, a tornado or two cannot be ruled out this
evening given the anticipated proximity of storms to the boundary
and low LCLs across southwestern MN and far northern IA. 0-1 km
shear around 10-15 knots is more on the marginal side for this
threat, but there is enough instability and shear in the lower
levels to keep an eye on the threat. Severe risk should largely
diminish by 11 PM. Locally heavy rainfall is possible with storms,
with PWATs around 1.25 inches and a deep warm cloud layer. Not
expecting widespread heavy rain, but some locations could pick up a
quick 1" or more of rain.

Fog is expected to develop late tonight into Monday morning as mid
levels dry out leading to clearing skies. Winds become light and
somewhat variable over most of the area and ample low level moisture
supports fog development. Lows fall into the 50s.

MONDAY-MONDAY NIGHT: Some uncertainty remains in place for Monday
and Monday night as the region is squarely in split flow aloft -
with one trough over the UP of MI and the other ejecting out of the
Rockies. Additionally, will have to see how convection evolves today
and tonight and where the surface warm front ends up. Most guidance
keeps the warm front near or south of US Hwy 20, so have continued
to follow the NBM guidance (keeping pops near/south of this area).
Severe risk remains low during the afternoon and evening hours, with
the better forcing, instability, and shear displaced and
predominately south of our area. Warm again tomorrow with highs
again in the 70s to lower 80s. Lows tomorrow night still in the 50s.

TUESDAY-SATURDAY: Split mid and upper level flow into mid week as
low pressures meander into the Midwest by early Thursday. This
should keep cloud cover and some lower end rain chances across the
area through mid week. However, ridging builds back in late week and
into the weekend. Expect dry conditions to prevail late week and
onward. Temperatures through the week will be near to above average,
warmer toward the weekend. Highs in the 70s to lower 80s and lows in
the mid 50s.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1220 PM CDT Sun Sep 21 2025

Beginning to see some isolated showers develop between KMHE and
KMML/KTKC early this afternoon. Additional showers and storms
are expected to develop later this afternoon and continue
through tonight. Greatest chances across southwestern MN and
into northwestern IA. Lower confidence on how far southwest
activity develops, so maintained PROB30 mention at KFSD but
removed at KSUX due to the lower confidence. An isolated strong
to severe storm is possible with hail and strong winds the main
threat. Storms could lead to MVFR/IFR conditions and erratic
winds. Most of the area will be dry after 22.06z, although a few
storms may linger with the LLJ in southwestern MN and far
northern IA.

Clearing is expected as storms taper off overnight, and with
light and variable winds, fog is once again expected to develop.
May see visibility below 1 SM at some locations, but will keep
TAF sites IFR for now. Fog should mix out mid morning.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...SG
AVIATION...SG
Hazardous weather outlook, Sep 21, 4:05 PM CST, 28 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
505 PM CDT Sun Sep 21 2025

SDZ038>040-050-052>055-057>060-063-064-222215-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-
Aurora-Davison-Hanson-Charles Mix-Douglas-
505 PM CDT Sun Sep 21 2025

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Tonight.

Isolated to scattered showers and thunderstorms are ongoing this
afternoon in east central South Dakota and southwestern Minnesota.
These are expected to continue into late this evening as they drift
east. The severe weather risks remain low and focused in areas east
of Interstate 29.

Patchy dense fog may again develop by Monday morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated thunderstorms are possible Monday afternoon and evening
along the Missouri River valley. The severe weather risks remain
low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ056-061-062-065>071-222215-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Moody-McCook-Minnehaha-Hutchinson-Turner-
Bon Homme-Yankton-Union-
505 PM CDT Sun Sep 21 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms are ongoing this afternoon and
are expected slowly drift east southeast through the evening. A few
storms may be capable of producing 60 mph winds and half dollar size
hail, though widespread severe storms are not anticipated.

Patchy dense fog may develop again by Monday morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional thunderstorm chances will linger into Monday evening,
focused primarily along the Missouri River and into areas of
northwest and western Iowa. At this time, severe weather risks are
low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sioux Falls radar (KFSD), 51 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

10 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Pipestone

When
September 21, 4:33 PM CST to 4:36 PM CST
Where
Pipestone County, 1.47 mi SSE of Airlie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.000, -96.440

Hail, Pipestone

When
September 21, 4:41 PM CST to 4:44 PM CST
Where
Pipestone County, 3.06 mi WSW of Pipestone
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
43.990, -96.380

Hail, Rock

When
September 21, 5:51 PM CST to 5:54 PM CST
Where
Rock County, 1.49 mi E of Jasper
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
43.850, -96.370

Hail, Pipestone

When
September 21, 5:59 PM CST to 6:01 PM CST
Where
Pipestone County, Edgerton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.880, -96.130

Hail, Pipestone

When
September 21, 6:00 PM CST to 6:02 PM CST
Where
Pipestone County, 0.69 mi S of Edgerton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.870, -96.130

Hail, Pipestone

When
September 21, 6:00 PM CST
Where
Pipestone County, Edgerton
Measured
1 in hail
Reported by
Public
Coordinates
43.880, -96.130

Funnel Cloud, Rock

When
September 21, 6:21 PM CST to 6:23 PM CST
Where
Rock County, 2.13 mi NNE of Luverne
Reported by
Law Enforcement
Coordinates
43.700, -96.210

A funnel cloud was viewed by several law enforcement officers and storm chasers.

Hail, Rock

When
September 21, 6:30 PM CST to 6:32 PM CST
Where
Rock County, Hardwick
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.780, -96.200

Hail, Rock

When
September 21, 7:15 PM CST to 7:17 PM CST
Where
Rock County, 0.69 mi N of Magnolia
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.660, -96.080

Hail size varied between quarter and half dollar size.

Hail, Cottonwood

When
September 21, 8:47 PM CST to 8:49 PM CST
Where
Cottonwood County, 0.69 mi N of Windom
Measured
1 in hail
Reported by
Public
Coordinates
43.880, -95.120

Hail was quarter size or smaller.

Hail, Cottonwood

When
September 21, 8:53 PM CST to 8:55 PM CST
Where
Cottonwood County, 1.38 mi S of Windom Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
43.900, -95.120

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1292862, 1292863, 1292864, 1292865, 1292866, 1292867, 1292861, 1292868, 1292869, 1292870, 1292872.